MAUDE Adverse Event Report: NOVO NORDISK A/S, MS HJOERRING NOVOFINE 8MM (30G)AUTOCOVER; NEEDLE

NOVO NORDISK A/S, MS HJOERRING NOVOFINE 8MM (30G)AUTOCOVER; NEEDLE
Model Number N/A
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Wrong Label (4073)
Health Effect - Clinical Codes Hyperglycemia (1905); Hypoglycemia (1912); Myocardial Infarction (1969); Heart Failure/Congestive Heart Failure (4446)
Date of Event 09/18/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Event verbatim [preferred term] (related symptoms if any separated by commas) heart attack [myocardial infarction].Congestive heart failure [cardiac failure congestive].Diabetes out of control [diabetes mellitus inadequate control].Label instructions indicated that the novofine 8mm (30g) autocover needle be used four times a day [product dispensing error].Was prescribed to reuse the autocover needles 4 times per day [multiple use of single-use product].Case description: this serious spontaneous case from the united states was reported by a consumer as "heart attack (heart attack)" beginning on (b)(6) 2022, "congestive heart failure(congestive heart failure)" beginning on (b)(6) 2022, "diabetes out of control (loss of control of diabetes)" with an unspecified onset date, "label instructions indicated that the novofine 8mm (30g) autocover needle be used four times a day (wrong directions typed on label)" with an unspecified onset date, "was prescribed to reuse the autocover needles 4 times per day (needle reusage)" with an unspecified onset date, and concerned a 74 years old female patient who was treated with novofine 8mm (30g) autocover (needle) from 2017 for "device therapy", , a non-novo nordisk suspect product humalog (insulin lispro) (dose, frequency & route used - unk) from unknown start date for "product used for unknown indication", dosage regimens: novofine 8mm (30g) autocover: 2017 to not reported; humalog: not reported.Current condition: arthritis, type 2 diabetes (duration not reported).Procedure: cataract surgery.Concomitant products included - novolog flexpen (insulin aspart) solution for injection, 100 iu/ml 07/--/2022 to unk, ozempic 0.25/0.50 mg (semaglutide) solution for injection 07/--/2022 to unk, lantus(insulin glargine).On an unknown date, it was reported that the pharmacy label instructions state use the novofine 8mm (30g) autocover needle four times a day.Needles were provided outside of the box, in a bag and with no package insert instructions.Healthcare provider instructions for use provided for the needle.The patient followed the instructions and but was unaware that it was an autocover needle and it could only be used once.However, the patient for several years attempted giving herself additional injections with the previously used needles unsuccessfully.As a result the patient was not receiving those doses due to the safety lock and assumed she had been getting all of her doses in the day.Due to this the patient experienced high blood sugars with levels of 70 mg/dl, 400 mg/dl, 600 mg/dl, 800 mg/dl which was treated by increasing the medication's dosage and subsequently experiencing low blood sugars.Along with the blood sugar fluctuation the patient experienced increased glycosylated hemoglobin levels of 20%, 9%, 10 %.The patient was using the needles with humalog and lantus at the time.These high levels led the diabetes out of control and subsequently caused the patient to drinking excess water due to the high blood sugars.On (b)(6) 2022 the patient experienced the symptom of shortness of breath and was hospitalized for congestive heart failure chf (cardiac failure congestive) and a heart attack.It was also reported that the re-use of the needle and not receiving the medication dosage due to the needle having the autocover on was what led the patient's diabetes to be out of control and ultimately have a heart attack and chf(cardiac failure congestive).Patient was on oxygen to treat the heart attack.Patient ate cookies to raise her low blood sugar levels.Patient had water drained out of her chest to treat congestive heart failure.On an unknown date, glycosylated hemoglobin levels improving with ozempic and novolog, it was 10%, 11% and again increased 11.5 %.On (b)(6) 2022, the blood glucose levels were 383 mg/dl and 283 mg/dl.On (b)(6) 2022, the blood glucose levels were 183 mg/dl.Batch numbers: novofine 8mm (30g)autocover: 20e100.Humalog: not reported.Action taken to novofine 8mm (30g) autocover was reported as no change.Action taken to humalog was reported as product discontinued not due to ae.The outcome for the event "heart attack (heart attack)" was not reported.The outcome for the event "congestive heart failure (congestive heart failure)" was not reported.The outcome for the event "diabetes out of control (loss of control of diabetes)" was not reported.On (b)(6) 2022 the outcome for the event "label instructions indicated that the novofine 8mm (30g) autocover needle be used four times a day (wrong directions typed on label)" was recovered.On (b)(6) 2022 the outcome for the event "was prescribed to reuse the autocover needles 4 times per day (needle reusage)" was recovered.Preliminary manufacturer's comment: 27-oct-2022: the suspected device novofine autocover needle or pharmacy label instructions for novofine 8mm autocover needle has not been returned to novo nordisk for evaluation.No conclusion is reached.It was reported that patient was unaware that novofine autocover needle can be used only once.The patient for several years attempted giving herself additional injections with the previously used needles unsuccessfully.As a result, the patient was not receiving those doses, developed hyperglycaemia and complications such as heart attack and congestive heart failure.Elderly age of the patient and underlying type 2 diabetes mellitus are significant confounding factors for reported clinical events.With available limited information, reported events could be related product handling error.Reporter comment: the reporter noted causality as probable for the needle with the events.The reporter noted causality as unlikely for all the drugs.Additional dosage regimens: suspect product 2.Dose, frequency & route used 3.Therapy dates (if unknown, give duration) 6.Lot # 7.Exp.Date.#1 humalog regimen # 2 dose increased.
 
Event or Problem Description
Case description: investigational result: product name: novofine 8mm (30g)autocover batch number: 20e10u.The product was not returned for examination.Since last submission the case has been updated with the following: investigation results were updated; narrative updated accordingly.Final manufacturer's comment: 14-mar-2023: the suspected device novofine autocover needle or pharmacy label instructions for novofine 8mm autocover needle has not been returned to novo nordisk for evaluation.The batch trend analysis and reference sample examination revealed nothing abnormal.No abnormalities relating to the observed problem were found.With the available limited information regarding the handling of the suspected device, it is not possible to identify a clear root cause in relation to functionality of novofine autocover needle.It was reported that patient was unaware that novofine autocover needle can be used only once.The patient for several years attempted giving herself additional injections with the previously used needles unsuccessfully.As a result, the patient was not receiving those doses, developed hyperglycaemia and complications such as heart attack and congestive heart failure.Elderly age of the patient and underlying type 2 diabetes mellitus are significant confounding factors for reported clinical events.With available limited information, reported events could be related product handling error.H3 continued: evaluation summary: investigational result: product name: novofine 8mm (30g)autocover batch number: 20e10u.The product was not returned for examination.

Brand Name
NOVOFINE 8MM (30G)AUTOCOVER
Common Device Name
NEEDLE
Manufacturer (Section D)
NOVO NORDISK A/S, MS HJOERRING
hjoerring,
DA 
Manufacturer (Section G)
NOVO NORDISK A/S, MS HJOERRING
stenager allé 4
hjoerring, 9800
DA   9800
Manufacturer Contact
p.o. box 846
plainsboro, NJ 08536
8007276500
MDR Report Key15809659
Report Number9681822-2022-00003
Device Sequence Number15229265
Product Code FMI
UDI-Device Identifier00301691852757
UDI-Public00301691852757
Combination Product (Y/N)Y
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K050106
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/05/2023
Device Model NumberN/A
Device Catalogue Number185275
Device Lot Number20E100
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2022
Supplement Date Received by Manufacturer03/06/2023
Initial Report FDA Received Date11/16/2022
Supplement Report FDA Received Date03/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/08/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LANTUS (INSULIN GLARGINE).; LANTUS (INSULIN GLARGINE).; NOVOLOG FLEXPEN (INSULIN ASPART).; NOVOLOG FLEXPEN (INSULIN ASPART).; OZEMPIC 0.25/0.50 MG (SEMAGLUTIDE).
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient Age74 YR
Patient SexFemale